On Conflict-Free Multi-coloring

Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 9214)

Abstract

A conflict-free coloring of a hypergraph \(H = (V, \mathcal {E})\) with \(n=|V|\) vertices and \(m=|\mathcal {E}|\) hyperedges (where \(\mathcal {E}\subseteq 2^V\)), is a coloring of the vertices V such that every hyperedge \(E \in \mathcal {E}\) contains a vertex of “unique” color. Our goal is to minimize the total number of distinct colors. In its full generality, this problem is known as the conflict-free (hypergraph) coloring problem. It is known that \(\Theta (\sqrt{m})\) colors might be needed in general.

In this paper we study the relaxation of the problem where one is allowed to assign multiple colors to the same node. The goal here is to substantially reduce the total number of colors, while keeping the number of colors per node as small as possible. By a simple adaptation of a result by Pach and Tardos [2009] on the single-color version of the problem, one obtains that only \(O(\log ^2 m)\) colors in total are sufficient (on every instance) if each node is allowed to use up to \(O(\log m)\) colors.

By improving on the result of Pach and Tardos (under the assumption \(n\ll m\)), we show that the same result can be achieved with \(O(\log m \cdot \log n)\) colors in total, and either \(O(\log m)\) or \(O(\log n\cdot \log \log m) \subseteq O(\log ^2 n)\) colors per node. The latter coloring can be computed by a polynomial-time Las Vegas algorithm.

Keywords

Peri 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Aardal, K.I., van Hoesel, S.P.M., Koster, A.M.C.A., Mannino, C., Sassano, A.: Models and solution techniques for frequency assignment problems. Annals of Operations Research 153(1), 79–129 (2007)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Alon, N., Smorodinsky, S.: Conflict-free colorings of shallow discs. In: Proceedings of the 22nd Annual Symposium on Computational Geometry, SoCG, pp. 41–43 (2006)Google Scholar
  3. 3.
    Bar-Noy, A., Cheilaris, P., Olonetsky, S., Smorodinsky, S.: Online conflict-free colouring for hypergraphs. Combinatorics, Probability and Computing 19, 493–516 (2010)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Bar-Noy, A., Cheilaris, P., Smorodinsky, S.: Deterministic conflict-free coloring for intervals: From offline to online. ACM Transactions on Algorithms 4(4), 40:1–40:18 (2008)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Bar-Yehuda, R., Goldreich, O., Itai, A.: On the time-complexity of broadcast in multi-hop radio networks: An exponential gap between determinism and randomization. Journal of Computer and System Sciences 45(1), 104–126 (1992)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Bärtschi, A., Ghosh, S.K., Mihalák, M., Tschager, T., Widmayer, P.: Improved bounds for the conflict-free chromatic art gallery problem. In: Proceedings of the 30th Annual Symposium on Computational Geometry, SoCG, pp. 144–153 (2014)Google Scholar
  7. 7.
    Bärtschi, A., Suri, S.: Conflict-free chromatic art gallery coverage. Algorithmica 68(1), 265–283 (2014)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Cheilaris, P., Gargano, L., Rescigno, A.A., Smorodinsky, S.: Strong conflict-free coloring for intervals. In: Chao, K.-M., Hsu, T., Lee, D.-T. (eds.) ISAAC 2012. LNCS, vol. 7676, pp. 4–13. Springer, Heidelberg (2012) CrossRefGoogle Scholar
  9. 9.
    Chen, K., Fiat, A., Kaplan, H., Levy, M., Matoušek, J., Mossel, E., Pach, J., Sharir, M., Smorodinsky, S., Wagner, U., Welzl, E.: Online conflict-free coloring for intervals. SIAM Journal on Computing 36(5), 1342–1359 (2006)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Erdős, P., Lovász, L.: Problems and results on 3-chromatic hypergraphs and some related questions. In: Infinite and Finite Sets. Colloquia Mathematica Societatis János Bolyai, vol. 10, pp. 609–627 (1973)Google Scholar
  11. 11.
    Even, G., Lotker, Z., Ron, D., Smorodinsky, S.: Conflict-free colorings of simple geometric regions with applications to frequency assignment in cellular networks. SIAM Journal on Computing 33(1), 94–136 (2003)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Har-Peled, S., Smorodinsky, S.: Conflict-free coloring of points and simple regions in the plane. Discrete & Computational Geometry 34(1), 47–70 (2005)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Katz, M.J., Lev-Tov, N., Morgenstern, G.: Conflict-free coloring of points on a line with respect to a set of intervals. Computational Geometry 45(9), 508–514 (2012). CCCG 2007MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Kostochka, A.V., Kumbhat, M., Łuczak, T.: Conflict-free colourings of uniform hypergraphs with few edges. Combinatorics, Probability and Computing 21(4), 611–622 (2012)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Mitzenmacher, M., Upfal, E.: Probability and Computing: Randomized Algorithms and Probabilistic Analysis, chap. 4.2: Deriving and Applying Chernoff Bounds. Cambridge University Press (2005)Google Scholar
  16. 16.
    Moser, R.A., Tardos, G.: A constructive proof of the general Lovász local lemma. Journal of the ACM 57(2), 11:1–11:15 (2010)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Pach, J., Tardos, G.: Conflict-free colourings of graphs and hypergraphs. Combinatorics, Probability and Computing 18(05), 819–834 (2009)MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Pach, J., Tardos, G.: Coloring axis-parallel rectangles. Journal of Combinatorial Theory, Series A 117(6), 776–782 (2010)MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    Shearer, J.B.: On a problem of Spencer. Combinatorica 5(3), 241–245 (1985)MathSciNetCrossRefMATHGoogle Scholar
  20. 20.
    Smorodinsky, S.: On the chromatic number of geometric hypergraphs. SIAM Journal on Discrete Mathematics 21(3), 676–687 (2007)MathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    Smorodinsky, S.: Conflict-Free Coloring and its Applications. Geometry-Intuitive, Discrete, and Convex, Bolyai Society Mathematical Studies 24, 331–389 (2014)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Spencer, J.: Asymptotic lower bounds for Ramsey functions. Discrete Mathematics 20, 69–76 (1977)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2015

Authors and Affiliations

  1. 1.Department of Computer ScienceETH ZürichZürichSwitzerland
  2. 2.IDSIAUniversity of LuganoMannoSwitzerland

Personalised recommendations